Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

July 29, 2020Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 29, 2020, 11:30 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 11:30 PM CDT (04:30 UTC)
Expired
Jul 30, 2020, 12:00 AM CDT
In force
30 min
Issued by
NWS Wichita, KS

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:33 PM CDTTSTM WND GST 517 N Arkansas City, KSMEASURED AT STROTHER FIELD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS83 KICT 300430
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Wed Jul 29 2020
 
KSZ092-093-300500-
Cowley KS-Sumner KS-
1130 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until midnight CDT.

* At 1127 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 5 miles northwest of Winfield to 9 miles south
  of Argonia...and moving southeast at 50 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
  Oxford, Udall, Burden, South Haven, Dexter, Atlanta, Geuda Springs,
  Rock, Mayfield, Cambridge, Hunnewell, Perth, Maple City, Winfield
  City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3718 9780 3748 9708 3747 9652 3700 9653
      3700 9780
TIME...MOT...LOC 0429Z 320DEG 57KT 3732 9705 3714 9780 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:47 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 6:47 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Wed Jul 29 2020

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(This evening through Saturday night)
Issued at 257PM CDT Wed Jul 29 2020

Tonight:

24 hours later, models still showing considerable variation in
850MB flow tonight, with NAM still the most agressive with
inflow, which results in well organized MCS moving quickly
southeast, affecting about the southwest half of forecast area.
ARW/NMM are weaker with 850MB flow, turning corfidi vectors more
eastward, resulting in less organized/more widespread area of
storms moving across the northern half of forecast area. HRRR/RAP
are not really organized, and likely underplay western KS
convection. Their solutions show more development over the area
rather than storms moving into the area. Plan is to not stray too
far from going forecast, and mention conditional strong/severe
chances in far west. Flooding rainfall is a distinct possibility
given copious low level moisture, but lack of a specific
focus, inability to refine area and likely isolated locations
precludes a flood watch.

Thursday-Friday:
Guidance continue to show relatively high chances for rain on
Thursday, gradually waning from northwest to southeast on Friday.
This is plausible given rich moisture and 300MB trough slowly
moving across the area during the day. Precipitation chances
should wane Thursday night with loss of heating and passage of
trough, but a trailing trough will approach on Friday, which
should enhance lift Friday-Friday night. End of precipitation
Friday-Friday night will be a race between drier air filtering in
and the timing of the trailing trough. On Thursday, temperatures
will likely be suppressed in the north with extensive clouds and
rain, but some breaks and warmer air (sans MCS) will tentatively
go warmer in the south. Cooler air will keep temperatures near 80
areawide on Friday.

Saturday:
Will linger a chance of rain in southeast KS during the day,
although this is highly dependent on timing of the second upper
trough and dry air. A third upper trough will be approaching from
the northwest Saturday afternoon-evening, leading to small chances
of storms in central KS. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 257 PM CDT Wed Jul 29 2020

No significant changes to initialization grids. Will keep a small
chance of storms in southeast KS on Sunday as upper trough swings
through and a small chance for elevated storms in northwest
sections Tuesday night given northwest flow and some return
moisture. Otherwise dry and much cooler normal temperatures are
expected. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jul 29 2020

A complex of thunderstorms over northwest Kansas may grow upscale
impacting much of central and south central Kansas later this
evening. Other development appears likely as we move through the
overnight and into the day tomorrow ahead of a shortwave trough
impacting the area. A cold front will arrive late tonight/early on
Thu ushering in northerly winds with continued chances for post-
frontal storm activity. Very heavy rain may drive flight
categories to MVFR or IFR at times with efficient rainfall
anticipated. The better severe threat may remain west of our
forecast area but a few strong or marginally severe storms cannot
be ruled out, especially along and west of I-135 this evening.
MVFR may linger into the day on Thu with some more transient low
ceilings possible through the early morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  67  81 /  70  50  50  30
Hutchinson      69  82  65  79 /  50  60  50  20
Newton          69  81  65  79 /  60  60  50  30
ElDorado        69  83  67  79 /  60  60  50  30
Winfield-KWLD   70  86  67  80 /  40  50  60  40
Russell         67  79  62  80 /  70  60  50  10
Great Bend      67  79  63  79 /  60  60  50  10
Salina          69  80  65  81 /  50  60  50  20
McPherson       69  81  65  79 /  50  60  50  20
Coffeyville     71  86  69  80 /  50  50  60  50
Chanute         71  84  68  80 /  50  60  60  50
Iola            71  83  68  81 /  60  60  50  40
Parsons-KPPF    71  86  69  80 /  50  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Jul 29, 7:00 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 PM CDT Wed Jul 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will persist into the evening hours across
the Flint Hills and southeast Kansas. Torrential rain will likely
cause temporarily flooding of poor drainage areas.

Storms are expected to increase later this evening and overnight,
moving in from western Kansas. A few strong or marginally severe
storms, with winds to around 60 mph are possible late this evening,
roughly west of a line from Russell to Hutchinson to Anthony. The
biggest threat is localized flooding from torrential rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A couple more rounds of thunderstorms are expected through Friday
area wide and lingering into Saturday across southeast Kansas. There
will be a threat for heavy rainfall and localized flooding
with these storms. The heavy rain could lead to rises on some area
rivers and streams. Another round of storms is possible Sunday
across southeast Kansas. These are not expected to be strong or
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight...however rainfall
reports over an inch would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 29, 10:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     2 NE GODDARD            37.68N 97.55W
07/29/2020  M61 MPH          SEDGWICK           KS   PUBLIC

            DELAYED REPORT. HOME WEATHER STATION.

&&

ADK
Special weather statement, Jul 29, 10:55 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
1055 PM CDT Wed Jul 29 2020

KSZ092-093-300430-
Cowley KS-Sumner KS-
1055 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1130 PM CDT.

* At 1051 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Clearwater...moving southeast
  at 25 mph.

Wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Mulvane, Belle Plaine, Conway
  Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
  Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale, Strother
  Field Airport and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9780 3747 9781 3747 9704 3700 9683
TIME...MOT...LOC 0354Z 303DEG 21KT 3743 9746

VAUGHAN
Local storm report, Jul 29, 11:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     4 N WELLINGTON          37.32N 97.39W
07/29/2020  M54 MPH          SUMNER             KS   AWOS

            MEASURED AT THE WELLINGTON AIRPORT.

&&

ADK
Special weather statement, Jul 29, 11:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 PM CDT Wed Jul 29 2020

KSZ091-300445-
Harper KS-
1121 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Harper County in south central Kansas...

* Until 1145 PM CDT.

* At 1119 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Anthony...moving
  southeast at 40 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Bluff City and Waldron.

LAT...LON 3700 9824 3714 9833 3725 9809 3711 9780
      3700 9780
TIME...MOT...LOC 0420Z 318DEG 36KT 3711 9815

VAUGHAN
Local storm report, Jul 29, 11:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND GST     2 N WELLINGTON          37.30N 97.40W
07/29/2020  M57 MPH          SUMNER             KS   MESONET

            HOME WEATHER STATION.

&&

ADK
Special weather statement, Jul 29, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Wed Jul 29 2020

KSZ092-093-300500-
Cowley KS-Sumner KS-
1130 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until midnight CDT.

* At 1127 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 5 miles northwest of Winfield to 9 miles south
  of Argonia...and moving southeast at 50 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Caldwell,
  Oxford, Udall, Burden, South Haven, Dexter, Atlanta, Geuda Springs,
  Rock, Mayfield, Cambridge, Hunnewell, Perth, Maple City, Winfield
  City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3718 9780 3748 9708 3747 9652 3700 9653
      3700 9780
TIME...MOT...LOC 0429Z 320DEG 57KT 3732 9705 3714 9780

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:23 PM CDTSpecial Weather StatementICTSedgwick37 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningICTBarton, Russell62 min
Jul 29, 7:56 PM CDTSpecial Weather StatementICTSedgwick34 min
Jul 29, 8:13 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 29, 8:47 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice28 min
Jul 29, 9:08 PM CDTSpecial Weather StatementICTRice37 min
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 29, 9:19 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice56 min
Jul 29, 10:12 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick63 min
Jul 29, 10:55 PM CDTSpecial Weather StatementICTSumner35 min
Jul 29, 11:21 PM CDTSpecial Weather StatementICTHarper24 min
Jul 30, 12:04 AM CDTSpecial Weather StatementICTChautauqua, Cowley26 min
Jul 30, 1:16 AM CDTSpecial Weather StatementICTBarton, Russell44 min
Jul 30, 1:55 AM CDTSevere Thunderstorm WarningICTLincoln, Russell65 min
Jul 30, 2:00 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice45 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jul 30, 2:26 AM CDTSpecial Weather StatementICTKingman, Reno64 min
Jul 30, 2:37 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline53 min
Jul 30, 3:10 AM CDTSpecial Weather StatementICTHarvey, Sedgwick50 min
Jul 30, 3:25 AM CDTSpecial Weather StatementICTMarion65 min
Jul 30, 3:39 AM CDTSpecial Weather StatementICTHarper, Sumner51 min
Jul 30, 4:07 AM CDTSpecial Weather StatementICTChase38 min
Jul 30, 9:50 AM CDTFlash Flood WatchICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more18 hr
Jul 30, 3:50 PM CDTSpecial Weather StatementICTButler, Cowley55 min
Jul 30, 4:42 PM CDTSpecial Weather StatementICTElk33 min
Jul 30, 6:49 PM CDTAreal Flood WarningICTChase, Marion18 hr

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.